Oklahoma, 2010

Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 2010

May 19 to 20, 2010 · NWS TSA · 27 events in 12 counties and zones

Severe thunderstorms developed over eastern Oklahoma along and ahead of a northward lifting warm front during the evening of May 19th. The storms produced several tornadoes, along with large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over eastern Oklahoma along and ahead of a northward lifting warm front during the evening of May 19th. The storms produced several tornadoes, along with large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 6:00 PM CST, 9 minutes earlier.

Area forecast discussion, May 19, 6:00 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
700 PM CDT WED MAY 19 2010

...MESOSCALE UPDATE...

.DISCUSSION...
MULTIPLE CELLULAR UPDRAFTS WITHIN BROAD ZONE OF FAVORABLE DEEP
LAYER SHEAR HAVE QUICKLY ATTAINED ROTATION...YET STORM MOTIONS
HAVE LARGELY REMAINED CONSISTENT WITH THE MEAN FLOW LIMITING
STRONGER HELICITY INGESTION AND RESULTANT INCREASE IN LOW LEVEL
ROTATIONAL VALUES. THE EXCEPTION HAS BEEN THE TORNADO WARNED STORM
IN CREEK COUNTY AND OBVIOUS LONG TRACK SUPERCELLS WHICH HAVE TRACKED
ACROSS NORTH CENTRAL OKLAHOMA. THE WARM FRONTAL PROGRESSION HAS
LIFTED WELL INTO NORTHEAST OKLAHOMA WITH A MARKED GRADIENT NOTED
IN LFC HEIGHTS RUNNING FROM OSAGE COUNTY TO LE FLORE COUNTY.

CURRENT THINKING IS THAT ANY STORM SOUTH OF THIS LINE WILL BE MOST
LIKELY TO TAP NEARER SURFACE BASED INSTABILITY EVEN POST
SUNSET...HOWEVER CURRENT STORM MOTIONS MAY LIMIT THE RESIDENCE
TIME IN THIS MORE FAVORABLE ENVIRONMENT. SHOULD ANY OF THE PRESENT
MESOCYCLONES STRENGTHEN AND PROMOTE ANY SHIFT EASTWARD OR SLOWING
OF THE STORM MOTION THEN BOTH THE RESIDENCE TIME IN THE FAVORED
ZONE INCREASE ALONG WITH THE INGESTION OF NOTICEABLY HIGHER
HELICITY VALUES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
Hazardous weather outlook, May 19, 4:11 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT WED MAY 19 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 PM CDT WED MAY 19 2010

...TORNADOES...LARGE HAIL...AND DAMAGING WIND POTENTIAL EXISTS THIS
   EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...PRIMARILY SOUTH OF A LINE FROM VINITA TO OZARK.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

	AREA AT GREATEST RISK...INTERSTATE 40 CORRIDOR.

DISCUSSION...
TORNADIC THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER WESTERN
AND NORTHERN OKLAHOMA...WITH ADDITIONAL STRONG TO SEVERE THUNDERSTORMS
EXPANDING IN COVERAGE ALONG A WARM FRONT.  THIS FRONT WAS LOCATED
FROM NORTHWEST OKLAHOMA INTO EAST CENTRAL OKLAHOMA...AND WILL BE THE
FOCUS FOR POTENTIALLY TORNADIC STORMS DURING THE EVENING HOURS.

AS THE SEVERE WEATHER EVENT UNFOLDS...ONE OR MORE LARGE STORM
COMPLEXES ARE LIKELY TO DEVELOP WITH AN INCREASE IN DAMAGING WIND
POTENTIAL.  THIS SEVERE WEATHER RISK WILL LIKELY IMPACT MUCH OF
THE FORECAST AREA INTO THE MORNING HOURS ON THURSDAY.

FLOODING WILL BE AN INCREASING CONCERN AS THE COVERAGE OF THUNDERSTORMS
INCREASES THROUGH THE EVENING.  HEAVY RAINS OCCURRED EARLIER ON
WEDNESDAY ACROSS NORTHEAST OKLAHOMA...AND THIS AREA WILL BE PRONE
TO RAPID ONSET OF FLASH FLOODING.  FURTHER SOUTH AND EAST...HEAVY RAINS
ARE LIKELY LATER TONIGHT ESPECIALLY IN VICINITY OF THE WARM FRONTAL
BOUNDARY WHICH IS EXPECTED TO LIE NEAR THE INTERSTATE 40 CORRIDOR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED AND MAY PERSIST
INTO THE EARLY MORNING HOURS ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO BE ONGOING DURING
THE EARLY MORNING HOURS ON THURSDAY...WITH THE STORM COMPLEX
SHIFTING EASTWARD WITH TIME.  ADDITIONAL THUNDERSTORMS MAY DEVELOP
THURSDAY AFTERNOON...AND THESE STORMS WOULD ALSO POSE A SEVERE
WEATHER RISK.  LOCALLY HEAVY RAINS WILL OCCUR WEDNESDAY NIGHT
INTO THURSDAY...AND SHOULD STORMS DEVELOP LATER THURSDAY...THEN
ADDITIONAL RAINS WOULD WORSEN ANY ONGOING FLOOD POTENTIAL.

A MORE STABLE WEATHER PATTERN IS FORECAST TO DEVELOP OVER
THE WEEKEND...AND PERSIST INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 19, 4:01 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT WED MAY 19 2010

OKZ065-192230-
OKFUSKEE OK-
501 PM CDT WED MAY 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL OKFUSKEE

AT 459 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
BEARDEN...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OKEMAH...BEARDEN AND CASTLE.

THIS STORM IS EXPECTED TO RAPIDLY INTENSIFY THROUGH 530 PM AND
SHOULD BEGIN TO PRODUCE HAIL AS IT APPROACHES OKEMAH. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.

LAT...LON 3564 9633 3548 9609 3529 9643 3530 9644
      3545 9644 3545 9646
TIME...MOT...LOC 2159Z 217DEG 26KT 3537 9643
Special weather statement, May 19, 5:10 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
610 PM CDT WED MAY 19 2010

OKZ065-066-071-192345-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
610 PM CDT WED MAY 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHWESTERN MCINTOSH

AT 610 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BRYANT...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HENRYETTA...DEWAR...HOFFMAN...
GRAYSON AND SCHULTER.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.

LAT...LON 3561 9593 3550 9572 3528 9591 3533 9611
TIME...MOT...LOC 2310Z 216DEG 22KT 3535 9601
Special weather statement, May 19, 5:13 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT WED MAY 19 2010

OKZ064-065-192345-
CREEK OK-OKFUSKEE OK-
613 PM CDT WED MAY 19 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 613 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST
OF MILFAY...MOVING NORTHEAST AT 25 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.

LAT...LON 3573 9644 3559 9662 3582 9663 3583 9662
TIME...MOT...LOC 2313Z 216DEG 22KT 3561 9672

The radar

The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 flash flood, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Creek

When
May 19, 6:09 PM CST
Where
Creek County, 2 mi ESE of Depew
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
35.789, -96.467

A storm spotter reported and photographed a brief tornado touchdown over open country.

Thunderstorm Wind, Pawnee

When
May 19, 6:28 PM CST
Where
Pawnee County, 5 mi SW of Maramec
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.199, -96.733

Strong thunderstorm wind snapped trees and blew down several large tree limbs.

Hail, Pawnee

When
May 19, 6:34 PM CST
Where
Pawnee County, 6 mi W of Maramec
Measured
1 in hail
Reported by
Public
Coordinates
36.250, -96.778

Tornado, Creek

When
May 19, 6:37 PM CST to 6:53 PM CST
Where
Creek County, 3.55 mi ENE of Bristow to 3.91 mi SSW of Kellyville
Rating
EF1
Path length
5 mi
Path width
600 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.855, -96.324

A tornado destroyed barns, damaged homes, snapped or uprooted numerous trees, and blew down power poles. The maximum estimated wind speed in the tornado based on this damage was about 105 mph.

Hail, Creek

When
May 19, 6:48 PM CST
Where
Creek County, 0.75 mi SE of Kellyville
Measured
1.75 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.942, -96.210

Hail, Creek

When
May 19, 6:50 PM CST
Where
Creek County, 4 mi W of Sapulpa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.000, -96.172

Hail, Le Flore

When
May 19, 6:52 PM CST
Where
Le Flore County, 5 mi NW of Wister
Measured
1 in hail
Reported by
Public
Coordinates
35.021, -94.782

Hail, Muskogee

When
May 19, 6:55 PM CST
Where
Muskogee County, 0.89 mi SE of Oktaha
Measured
1 in hail
Reported by
Public
Coordinates
35.570, -95.470

Hail, Muskogee

When
May 19, 7:16 PM CST
Where
Muskogee County, Oktaha
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.580, -95.480

Thunderstorm Wind, Muskogee

When
May 19, 7:45 PM CST
Where
Muskogee County, Muskogee
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.750, -95.370

A storm spotter estimated 70 mph wind gusts on Chandler Road in eastern Muskogee.

Tornado, Okfuskee

When
May 19, 7:46 PM CST to 7:56 PM CST
Where
Okfuskee County, 3.03 mi SSW of Micawber to 1.33 mi SSE of Welty
Rating
EF1
Path length
8 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
35.578, -96.534

A tornado snapped or uprooted numerous trees. The maximum wind speed in the tornado based on this damage was 100 mph.

Thunderstorm Wind, Creek

When
May 19, 7:50 PM CST
Where
Creek County, 2.98 mi SSE of Hilton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
35.980, -96.030

Strong thunderstorm wind blew down several large tree branches and produced minor shingle damage to homes.

Tornado, Okfuskee

When
May 19, 8:05 PM CST to 8:17 PM CST
Where
Okfuskee County, 2.74 mi ENE of Bearden to 1.42 mi NNE of Clearview
Rating
EF1
Path length
10 mi
Path width
500 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.360, -96.333

A tornado damaged homes, snapped or uprooted numerous trees, and downed power poles. The maximum estimated wind speed based on this damage was about 105 mph.

Flash Flood, Tulsa

When
May 19, 8:19 PM CST to May 20, 1:00 AM CST
Where
Tulsa County, 2.5 mi S of Tulsa to 5.5 mi S of Tulsa
Cause
Heavy Rain
Reported by
Public
Coordinates
36.114, -95.950

Several roads were flooded.

Flash Flood, Tulsa

When
May 19, 8:20 PM CST to May 20, 1:00 AM CST
Where
Tulsa County, 1 mi NW of Jenks to 0.75 mi SW of Jenks
Cause
Heavy Rain
Reported by
Public
Coordinates
36.030, -95.983

Several roads were flooded by heavy rain.

Flash Flood, Creek

When
May 19, 8:30 PM CST to May 20, 12:45 PM CST
Where
Creek County, 0.5 mi SW of Kiefer to 0.5 mi SSW of Kiefer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.945, -96.076

A road was flooded south of Kiefer.

Hail, Cherokee

When
May 19, 8:50 PM CST
Where
Cherokee County, 6 mi E of Tahlequah
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.920, -94.863

Flash Flood, Tulsa

When
May 19, 9:02 PM CST to May 20, 1:15 AM CST
Where
Tulsa County, 9.75 mi SSE of Tulsa to 10 mi S of Tulsa
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.020, -95.883

A bridge near 101st Street South and Memorial Avenue was under water.

Hail, McIntosh

When
May 19, 9:30 PM CST
Where
McIntosh County, 5.5 mi W of Checotah
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.430, -95.618

Thunderstorm Wind, McIntosh

When
May 19, 9:30 PM CST
Where
McIntosh County, 5.5 mi W of Checotah
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.430, -95.618

Strong thunderstorm wind blew shingles off a roof.

Flash Flood, Rogers

When
May 19, 9:42 PM CST to May 20, 1:30 AM CST
Where
Rogers County, 4.25 mi ESE of Collinsville to 7 mi S of Collinsville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.346, -95.759

Portions of 106th Street North was flooded with at least a foot of water to the east of 161st East Avenue.

Flash Flood, Muskogee

When
May 19, 9:50 PM CST to May 20, 2:45 AM CST
Where
Muskogee County, 1.5 mi NW of Muskogee to 1.5 mi SW of Muskogee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.765, -95.389

Major street flooding was reported in Muskogee.

Thunderstorm Wind, Adair

When
May 19, 9:57 PM CST
Where
Adair County, 0.75 mi N of Westville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.991, -94.570

Strong thunderstorm wind blew down large tree limbs.

Hail, Adair

When
May 19, 9:57 PM CST
Where
Adair County, 0.75 mi N of Westville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.991, -94.570

Flash Flood, Wagoner

When
May 19, 10:20 PM CST to May 20, 1:30 AM CST
Where
Wagoner County, 8 mi NE of Broken Arrow to 7.5 mi NE of Broken Arrow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.132, -95.679

Two to three feet of water was reported to be over roads between 31st Street South and 51st Street South along 257th East Avenue and near 41st Street South and 273rd East Avenue.

Hail, Pittsburg

When
May 19, 10:26 PM CST
Where
Pittsburg County, Blanco
Measured
1.75 in hail
Property damage
$10,000
Reported by
Post Office
Coordinates
34.750, -95.770

Flash Flood, Muskogee

When
May 20, 12:16 AM CST to 2:45 AM CST
Where
Muskogee County, 3.25 mi SSE of Muskogee to 4.55 mi S of Muskogee
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.706, -95.348

Multiple homes and vehicles were flooded in a housing addition along Sam Creek on the south side of Muskogee. Several water rescues were conducted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237228, 228477, 228478, 237235, 228480, 228483, 228485, 228489, 228497, 228498, 237244, 228500, 237249, 228519, 228520, 228911, 228912, 228913, 228916, 228917, 228918, 228919, 228921, 228927, 228929, 228930, 228920.